The trusted source for
healthcare information and
Here's how to better manage oral antidiabetic drugs toxicity
Poison expert offers guidance
Most of the medication overdoses reported to the national Association of Poison Control Centers are unintentional, and many are related to diabetic medications, a poison control expert says.
The most common antidiabetic exposures are related to overdoses of the drugs in the sulfonylureas and biguanides classes, including metformin, says Dawn R. Sollee, PharmD, DABAT, the assistant director at the Florida/USVI Poison Information Center in Jacksonville, FL. Sollee also is a clinical assistant professor at the University of Florida College of Pharmacy in Gainesville, FL.
Typically, antidiabetic drug toxicity exposures occur among the elderly, Sollee says.
"They forget they took their medication and then took more than they need," she explains. "Or a small child found a grandparent's medication or a parent's medication and took it." Occasionally, there will be a suicide attempt in which someone purposely injected him or herself with insulin, but most of the exposures are unintentional, she adds.
The most common problem seen is with sulfonylureas.
"Sulfonylureas have been on the market the longest, and their main problem regarding toxicity is they cause hypoglycemia," Sollee says. "Even one tablet in a child can be life-threatening."
Biguanides usually do not produce hypoglycemia, she adds.
"But the main problem is that someone can get lactic acidosis or metabolic acidosis with these drugs," Sollee explains. "One side effect is you get a conversion of glucose to lactate, and you may be more at risk if you have an infection, liver impairment, are an alcoholic, or have heart failure."
Diabetics who have renal impairment could have this toxicity even if they are taking the proper dosage, she adds.
When patients are treated in the hospital for a metformin overdose, the standard care is supportive unless the patient develops lactic acidosis, Sollee says.
"Once lactic acidosis is diagnosed, its mortality rate is 50%," she says. "In severe cases, they institute hemodialysis, and if the patient is too unstable they can use hemofiltration."
So the key is to monitor the lactic acidosis levels of patients who come into the hospital with a biguanide overdose, Sollee says.
When someone has a toxic exposure to sulfonylurea, the main symptoms of a hypoglycemia reaction would be confusion, sweatiness, increased heart rate, and seizures, Sollee says.
"All of these are consistent with having low blood sugar," Sollee says. "Most emergency rooms have blood sugar check machines, so they can do a finger-stick check right then and get the answer back that it's hypoglycemia."
Initially, the patient will be treated with a bolus of 50% dextrose unless the patient is a child, Sollee says.
"It comes in a pre-filled syringe, and most resuscitation and emergency trays will have that, so it's pretty standard," Sollee says.
Once the persons' blood sugar is brought back to the right range, the treatment commonly is to give the patient an infusion of 5% dextrose, which can be increased to 10% dextrose, if needed, she adds.
"You keep monitoring their blood sugar, and if the patient keeps having rebound hypoglycemia, then there's a consideration of using the antidote octreotide," Sollee says.
Octreotide is an octapeptide that is a potent inhibitor of insulin secretion.
"Octreotide tries to stop your body's own insulin response," Sollee says. "Octreotide blunts the insulin secretion response by the pancreas and prevents rebound hypoglycemia."
One advantage to having octreotide on hand for the occasional sulfonylurea overdose is that the drug is used for other diseases, as well, Sollee notes.
"Octreotide's main use is for esophageal varices," she explains.
So hospitals typically have adequate stock of octreotide to handle antidiabetic drug toxicity, she adds.
Another group of medications that can cause hypoglycemia, although these exposures are less common, are meglitinides, including repaglinide and nateglinide, Sollee says.
"These can cause hypoglycemia, but their duration of action is a lot shorter — about four hours instead of the 24 hours for sulfonylureas," Sollee says. "The hypoglycemia doesn't last as long, so you can give the patients the same treatment, but there usually is not as much of a rebound effect."
If a patient has ingested a sulfonylurea as well as a calcium channel blocker, another antidote may be utilized: glucagon.
This might be the most difficult situation for a hospital pharmacy because few hospitals will stock enough glucagon to sufficiently treat one overdose of this nature, Sollee says.
"Usually you'll give the patient 2-5 mg of glucagon intravenously per hour, and these come in 1 mg vials," Sollee says. "The patient might be on it for several hours, but most will be on it for more than a day, and 24 hours of 5 mg per hour equals 120 vials of glucagon."
So hospitals will have to borrow the additional vials necessary from other hospitals in their area, she adds.
"At our institution we carry more than 100 vials on site, but our institution has a poison center on site," Sollee says.
Hospital pharmacists would need to do a little research to see whether their area receives many of these types of dual overdoses of both antidiabetic medication and calcium channel blockers.
"Calcium channel blockers are one of the leading causes of death by suicide," Sollee says. "They're always in the top three categories in terms of leading to death and overdose that are reported to the American Association of Poison Control Centers."
The Florida/USVI Poison Information Center receives several calls about these overdoses each year, she adds.
"Hospital pharmacies will want to keep enough vials of glucagon on hand to last a couple of hours," Sollee suggests. "If they know they can get a hold of more from a sister facility or another hospital then they might need only 60 vials in stock."
[Editor's note: Any hospital pharmacist who has questions about how to dose certain antidotes or side effects should call 800-222-1222 to reach their local poison center, which will have toxicologists on call 24 hours a day.]